FDA Issues Warning Over Deadly Imodium – Prilosec Combo

Published on June 10, 2016 by Laurie Villanueva

The U.S. Food & Drug Administration (FDA) has issued a warning regarding a potentially deadly drug combo consisting of Imodium (loperamide) and the proton pump inhibitor, Prilosec. According to the agency, a number of people have died while abusing these drugs in an attempt to cope with the symptoms of opioid withdrawal.

Imodium-Prilosec Combo Produces Heroin-Like High

Imodium is a popular medication used to treat diarrhea that is sold via prescription and over-the counter. Prilosec is a prescription heartburn drug, and is also available in an over-the-counter version called Prilosec OTC. According to the FDA, large doses of these two medications can cause life-threatening heart problems when they are taken together.

According to a Drug Safety Communication posted on the agency’s website on June 7th, Prilosec is one of several medications that opioid addicts have used in conjunction with Imodium to deal with opiate withdrawal. When taken with Imodium, Prilosec increases gastrointestinal absorption, decreases loperamide metabolism, and increases blood brain barrier penetration to create a heroin-like high.

Imodium is a cardiac toxin, and it’s long been known that excessive doses of the drug can cause abnormal heart rhythms. Since Imodium came on the market 39 years ago, it has been implicated in 48 cases of serious heart problems –10 of them fatal. More than half of those have occurred since 2010.

“The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria. We continue to evaluate this safety issue and will determine if additional FDA actions are needed,” the FDA said.

The agency also said that it is likely that additional cases have gone unreported.

The FDA is not the only health agency to have recently issued a warning regarding the risks of combining high doses of Imodium and Prilosec. In May, the Upstate New York Poison Center said it was advocating for an end to over-the-counter sales of the two drugs. Dr. William D. Eggleston, a clinical toxicologist with the Center, told the Waterton Daily Times that his office has experienced a seven-fold increase in calls regarding the abuse of Imodium and other antidiuretic medications containing the drug loperamide between 2011 and 2015.

“The Prilosec changes the way our body handles the Imodium,” he explained. “We have pumps along our gastrointestinal tract and they pump the Imodium away. Prilosec blocks those pumps, and that drastically reduces the amount of loperamide, or Imodium, needed to produce a high.”

Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.

 
 
 

Follow Us

RXInjuryHelp.com on Google+  RXInjuryHelp.com on Facebook  RXInjuryHelp.com on LinkedIn  RXInjuryHelp.com on Twitter  RXInjuryHelp.com on YouTube  RXInjuryHelp.com on Pinterest